Because of the legitimate pain and need for pain relief, identifying when a chronic pain patient is addicted is a very difficult area. It is common for someone taking opioids to become physically dependant and tolerant of them over time but this isn’t the same as an addiction. For addiction to be present, you’d expect behavioural changes in addition to the dependence.
The behavioural changes in a person addicted to necessary prescription medication tend to be harder to spot than those in a person addicted to unprescribed substances. As they have a legitimate need, it’s easier to cover up or explain away possible signs of addiction and some of the sings of addiction are also explained by the chronic pain itself. However, a cluster of signs can indicate the need for concern and to explore the possibility of someone being addicted. These signs include:
- Frequent contact with doctors, whether that’s visits or phone calls
- Having appointments about a different issue and asking for a prescription at the end of the appointment
- Doctor shopping – contacting or visiting different doctors so there is less continuity and the person can play the doctors off each other a bit to try and get more opiates.
- Manipulating care providers
- Frequently complaining about medical conditions which justify the need for the drug use and which also justify the need for increasing dosages.
- Complaining about new medical conditions and pain.
- Reporting certain drug allergies and lack of therapeutic effect of alternative drugs which mean that the opioid is the only option for pain relief.
- Frequent reports of losing medication and prescriptions.
- Declining work or school performance
- Relationship dysfunction
- Decreased interest in other pain relieving options such as regular physiotherapy and other ‘health’ work needed to improve quality of life
- Defensiveness when talking about prescriptions.
- Increased irritability and anxiousness especially about the availability of the drug, when the next dose is etc
- Overwhelming concern about the amount of medication etc
- Mood swings, irritability, anxiety etc
- Concern from friends, family and other observers
- Insisting on managing own medication, especially in hospital settings
- Increasing side effects and lack on concern about them
- Signs of withdrawal
The physical side effects of opiates can also be a warning sign, especially if they seem to be getting worse. When it comes to opiates, there is a sedative effect which can be seen in confusion, poor judgement, poor memory, drowsiness and unsteadiness.
If the person is open to a discussion, it can be much easier to get an idea about addiction however the caginess that comes with addiction can make this very difficult. Unless a person is very open with you, these are probably questions best asked by medical professional, or dropped into conversation more as thinking points. Avoid making it seem like an attack as anyone attacked about any part of themselves is likely to just get defensive.
- Quantity: Does the person take more medication than needed? Are they taking more than they used to? Are they taking it more frequently?
- Attitude: Do they want to cut down or stop taking the medication? Are they using the meds despite knowing they are having dangerous effects on their body?
- Time: Do they spend a lot of time thinking about the drugs and when the next dose can be taken? Do they spend a lot of time getting and using the drug?
- Social effects: Are they able to manage their responsibilities? Is drug use affecting any of their relationships? Are they socialising as much as they used to? Are they withdrawing from activities? Has their circle of friends changed?
- Do they get cravings and urges to use the drug?
Again, I want to reiterate that this is a grey area and it’s hard to identify when legitimate use for chronic pain turns into and problem. It happens slowly and insidiously.
If you or someone you know is addicted to any kind of drug, please seek help and advice. If you or someone you know is in immediate danger, ring the emergency services.